Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Wichita, KS

May 26, 2004Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2004, 10:58 PM CDT for Greenwood County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 10:58 PM CDT (03:58 UTC)
Expired
May 27, 2004, 12:00 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KICT 270358
SVRICT
KSC073-270500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL MIDNIGHT CDT.

* AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF EUREKA...MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HAMILTON AROUND 1105 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL MIDNIGHT CDT.

LAT...LON 3796 9640 3780 9631 3790 9600 3808 9609

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:50 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 26, 9:50 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT WED MAY 26 2004

.DISCUSSION...

MESOANALYSIS SHOWS WARM FRONTAL BOUNDARY JUST SOUTH OF EMP ROUGHLY
ACROSS GREENWOOD AND WILSON COS.  LOTS OF LOW LEVEL MOISTURE
POOLING JUST SOUTH OF THE BOUNDARY WITH CAPE VALUES IN THE 3000 J/KG
RANGE.  LOW LEVEL SHEAR PROFILES IN AN CLOSE TO THE BOUNDARY
SUPPORTIVE OF SUPERCELLS AND BRIEF TORNADOES. WW CURRENTLY OUT UNTIL
07Z IN THIS AREA, BUT STORMS HAVING TROUBLE GETTING ROOTED IN THE
BOUNDARY LAYER.  SO MAIN THREAT LOOKS TO BE A HAIL THREAT UNLESS
STORMS CAN BECOME MORE SURFACED BASED, INCREASING THE TORNADO
THREAT.  WILL UPDATE THE SERN KS SECTIONS TO INCREASE TSRA POPS WITH
TSRA ONGOING. WK ISENTROPIC LIFT ACROSS SERN KS DEMINISHS LATE TNGT
SO WILL SEE STORMS DECREASE BY LATE TNGT.

WILL HAVE THE UPDATE OUT SHORTLY.

KETCHAM

---------------------------------------------------------------------
228 PM CDT WED MAY 26 2004

.PREVIOUS DISCUSSION...

TNGT:
MODELS APPR TO BE STRUGGLING WITH LLVL WND FIELD AND RESULTANT LLVL
MSTR.  SOME CONCERN FOR TSTMS TO DVLP AS FNT LIFTS N, BUT DRIER AIR
ALF...INCRG CAP AND DIFFUSE SFC BNDRY MAY BE DIFFICULT TO OVERCOME.
BEST SURGE ON DRYLN WL BE ACRS NWRN SXNS OF FCST AREA...WHERE MSTR
IS LKLY MOST SHALLOW.  WATER VAPOR/PROFILERS ALSO NOT SHOWING ANY
SGFNT WAVES/SPD MAXES, WITH WK DIFFLUENCE ACRS KS. BEST BET ATTM IS
TO KEEP SML POPS GOING AND SEE WHAT HAPPENS. IF MODEL SNDGS VERIFY,
PRIMARY THREAT WL BE DMGG WNDS WITH DRY AIR ALF/STEEP LAPSE RATES
WHERE SFC TEMPS RECOVER.  FOCUS SHUD SHIFT E OF I-35 OVNGT IN AREA
WHERE H85 MSTR IS PROGD TO INCR.

THU-FRI NGT:
THU XPCTD TO BE A DOWN DAY WITH NEXT CHC OF PCPN AFTER MIDNGT THU
NGT.  INCRG THICKNESSES AND MORE WRLY FLOW ALF SHUD ALLOW TEMPS TO
RISE WELL INTO 80S.  FOR THU NGT MODELS CONT TO SHOW WAVE SLIDING
ACRS NE OK, BACKING FLOW ALF OVR BAROCLINIC ZONE. CHCS SHUD CONT
INTO FRI MORNING IN SE KS.  EXTENSIVE CLDS SHUD CUT INTO MAXES ACRS
THE E.

SAT:
TRADITIONAL DRYLN SET UP NR/JUST W OF FCST AREA IS ANTICIPATED.
SUSPECT MORNING CLDS WL GIVE WAY TO SCT CU BY AFTN.  BOOSTED TEMPS
BASED ON 1000-850 THICKNESSES...SPCLY IN THE FAR W.  SUSPECT CHC OF
PCPN THRU 00Z IS CLOSE TO NIL DUE TO CAP, BUT WL CONT 20 PCT AFT 21Z
FOR CONSENSUS FCST. POPS INCR INTO THE EVENING AS TSTMS SHUD ERUPT
ON DRYLN AND MOVE E DURG THE LT EVE. GIVEN HOLIDAY WEEKEND/OUTDOOR
ACTIVITIES,  WL CONT TO STRESS IMPORTANCE OF MONITORING LATER
FCSTS/HWOS FOR LTST INFO.

SUN-SUN NGT:
ANTICIPATE CFNT/DRYLN WL BE INVOF ICT OR HUT AT 12Z SUN.  FNT SHUD
PROGRESS ACRS THE ERN HALF OF FCST AREA BFR 06Z WITH BEST CHC OF
STG/SVR TSTM E OF I-35, WITH THREAT INCRG TWRD THE E.  WHAT IS NOT
CLEAR IS HOW WDSPD PCPN WL BE SAT EVE OR HOW LONG IT WL PERSIST,  SO
AMT OF RECOVERY ON SUN PRIOR TO FROPA IS SUSPECT. GIVEN STG CAP ON
SAT, SUSPECT RECOVERY WL BE PSBL FOR SUN AFTN.

MON-WED:
OUTSIDE CHC OF PCPN ERY MON...BUT MOST OF THE RGN WL LKLY BE DRY
SLOTTED.  THERE IS AN OUTSIDE CHC OF PCPN IN FAR NERN SXNS FM MSTR
WRAPPING ARND UPR LO.  TEMPS RETURN TO MORE SEASONAL LVLS THIS
PD...WITH GRADUAL WARMUP AS TEMPS ALF CLIMB.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         62  89  65  83 /  20  10  30  20
HUTCHINSON      60  89  65  84 /  20  10  20  20
NEWTON          61  88  65  83 /  20  10  20  20
ELDORADO        62  88  65  82 /  20  10  30  20
STROTHER FIELD  64  89  66  83 /  20  10  40  30
RUSSELL         56  88  62  85 /  20  10  10  10
GREAT BEND      57  89  63  85 /  20  10  20  20
SALINA          60  88  64  85 /  20  10  20  20
MCPHERSON       60  88  65  85 /  20  10  20  20
COFFEYVILLE     66  88  67  81 /  20  10  40  50
CHANUTE         64  87  66  80 /  20  10  30  30
IOLA            63  87  66  79 /  20  10  30  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/HOWERTON
Hazardous weather outlook, May 26, 10:10 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT WED MAY 26 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
326 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS
OVERNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT AS THE
THUNDERSTORMS WILL BE MAINLY ELEVATED. BUT IF THE STORMS BECOME MORE
SURFACE BASED, DIRECTIONAL SHEAR MAY BE FAVORABLE FOR A BRIEF
TORNADO MAINLY EAST OF THE KANSAS TURNPIKE. THE SEVERE THUNDERSTORM
WILL DIMINISH LATE TONIGHT.

AND SOUTHEAST KANSAS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON
ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS AS A QUICK MOVING
STORM SYSTEM PASSES OVER THE SOUTHERN PLAINS.

A STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND.
AT THIS POINT, THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER
LATE SATURDAY AFTERNOON IF THE CAP BREAKS OR MORE LIKELY SATURDAY
EVENING. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON
UNTIL THE FRONT EXITS THE STATE LATE SUNDAY EVENING. THOSE PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND, SHOULD CLOSELY MONITOR LATER
OUTLOOKS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT, AND MAY AGAIN BE
NEEDED THIS WEEKEND ACROSS CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

SEDLOCK/JAKUB/KETCHAM

In the hours before

Local storm report, May 26, 8:08 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             N SEDAN                 37.13N 96.19W
05/26/2004  0.75 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 26, 8:18 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 WSW HALE              37.22N 96.05W
05/26/2004  1.50 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 26, 8:30 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 NNE ELK CITY          37.33N 95.89W
05/26/2004  0.88 INCH        MONTGOMERY         KS   PUBLIC

&&

BRW
Local storm report, May 26, 8:32 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 N HALE                37.24N 96.02W
05/26/2004  1.00 INCH        CHAUTAUQUA         KS   LAW ENFORCEMENT

&&

BRW
Special weather statement, May 26, 10:25 PM CDT, 33 minutes before
KSZ069>072-093>096-098>100-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT WED MAY 26 2004

...SEVERE WEATHER WATCH UPDATE MESSAGE...

TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF
SOUTH CENTRAL KANSAS.

COUNTIES NO LONGER IN THE WATCH INCLUDE:

BUTLER...COWLEY...ELK...CHAUTAUQUA.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR THE FOLLOWING
COUNTIES IN SOUTHEASTERN KANSAS:

GREENWOOD...WOODSON...ALLEN...WILSON...MONTGOMERY...NEOSHO...AND
LABETTE.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM CDTSevere Thunderstorm WarningICTChautauqua44 min
May 26, 8:20 PM CDTSevere Thunderstorm WarningICTMontgomery40 min
May 26, 11:20 PM CDTSevere Thunderstorm WarningICTChase40 min
May 26, 11:31 PM CDTSevere Thunderstorm WarningICTWoodson44 min
May 27, 12:07 AM CDTSevere Thunderstorm WarningICTAllen53 min
May 27, 12:31 AM CDTSevere Thunderstorm WarningICTNeosho44 min
May 27, 12:40 AM CDTTornado WarningICTNeosho35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.